MAUDE Adverse Event Report: CONMED CORPORATION BUR GUARD, MEDIUM; MOTOR, SURGICAL INSTRUMENT, PNEUMATIC POWERED

CONMED CORPORATION BUR GUARD, MEDIUM; MOTOR, SURGICAL INSTRUMENT, PNEUMATIC POWERED
Model Number 1375-012
Medical Device Problem Code Excessive Heating (4030)
Health Effect - Clinical Code Partial thickness (Second Degree) Burn (2694)
Date of Event 03/15/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This complaint was confirmed.The returned used device, item 00137501200, was inspected per the service and repair procedure and found inner race bearing out of position due to broken bearing.As a result, the bur could not be inserted into the bur guard.Condition of the returned device prevents further testing; however, this type of failure would potentially cause the temperature to increase greatly.The manufacturing documents from the device history record have been reviewed with special attention to the manufacturing and inspection of the product.The product released for distribution were found to have met all specifications prior to shipment and found no abnormalities that would contribute to this issue.A two-year lot history review shows this is the only complaint for this device and lot number combination and failure mode.A two-year review of complaint history revealed there has been a total of 34 complaints, regarding (b)(4) devices, for this device family and failure mode.During this same time frame (b)(4) devices have been manufactured and shipped worldwide.Should all the complaint devices have been found confirmed for this reported failure, the rate of failure would be (b)(4).The instructions for use (ifu) provides the user with information regarding proper care and use of this device.Per the ifu the user is also advised that overheating might occur if bearings are worn or are not kept clean.If overheating occurs, discontinue use and return for service.Before each use, be sure that burs are completely seated and locked in the instrument.If the instrument is activated without the bur completely seated and locked, the bur may be thrown from the instrument with great force.Also, unless the bur is completely locked into place, severe overheating may occur.A determination for further investigation has been initiated.This issue will continue to be monitored through the complaint system to assure patient safety.
 
Event or Problem Description
On behalf of the customer the conmed representative reported issues with the hall oralmax elite high speed drill, item # pro7000de, serial (b)(4) and the bur guard, medium, item # 00137501200, lot# 983015 that occurred during a molar extraction on (b)(6) 2019.It was reported that "during molar extraction on (b)(6) 2019, the unit became very hot and burned a patient's lip.Patient lip blistered." additional information obtained indicates that the drill & bur guard had been in use for 15-20 minutes.The doctor sectioned and removed tooth #17 with no drill issues and was starting the removal of #32 when the issue occurred.The doctor was sectioning tooth #32 to remove when the drill overheated causing an abrasion to patient's lower right lip adjacent to premolar area.A 5mm diameter blister was noted.No suture was needed, there was no additional medical intervention and the patient's lip / burn was treated with a thin layer of vaseline.The patient is reported to be well at this time and has not returned for treatment.The procedure was successfully completed using another hall drill with no reported delay.The bur guard, medium, item # 00137501200 lot#983015 will be reported on as basis of patient injury (lip burn).The hall oralmax elite high speed drill item # pro7000de is being listed as a concomitant device as the drill itself cannot cause the burn as reported.

Brand Name
BUR GUARD, MEDIUM
Common Device Name
MOTOR, SURGICAL INSTRUMENT, PNEUMATIC POWERED
Manufacturer (Section D)
CONMED CORPORATION
11311 concept blvd
largo FL 33773 4908
MDR Report Key8527700
Report Number1017294-2019-00047
Device Sequence Number1920101
Product Code GET
UDI-Device Identifier10845854012338
UDI-Public(01)10845854012338(11)181206(10)983015
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,other
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 04/18/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number1375-012
Device Catalogue Number00137501200
Device Lot Number983015
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/15/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/25/2019
Initial Report FDA Received Date04/18/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
HALL ORALMAX ELITE HIGH SPEED DRILL USED (B)(6) 2019
Outcome Attributed to Adverse Event Other;